I couldn't see anything, but I could hear my mom chattering on the phone. Quick, Cuban Spanish broken by an occasional burst of laughter. Her television blared in the background. A reality show, I think. I couldn't feel my body, either. I don't know how long I spent in that noisy blackness, but when my vision returned, I was not with my mom. My boyfriend knelt over me. I could see our empty apartment behind him, the one we'd lived in for months but had never furnished. There was no TV. No Spanish phone conversation. I'd been hallucinating because I overdosed on heroin. It was the same amount I always took, bought from the same dealer, and ingested in the same way. To this day, I have no idea why I overdosed for the first time. The fourth time I overdosed, I was alone. I woke up to find a needle rolled out of my hand and blood trailing down my thigh from the injection site. The sixth time, a stranger shot up my husband in a random Denver motel while he watched a young meth head massage my heart until it restarted. The eighth time, I did it on purpose, and spent five days in a psych ward for it. The ninth time, I combined heroin with Xanax after not using for months, and I have no idea why I survived.
That ninth time, I'd done the shot in my bathroom, but I came to on my bed. My husband was talking on the phone. This time it was not a hallucination. I knew this, even though all I could see was the ceiling, where my eyes were pointed. I had no peripheral vision, and I couldn't move. I felt stuck. Like I was a floating consciousness looking out through a body that had no other life within.
More From Tonic:
He was talking to an emergency operator, but I would have rather died than gone back to that psych ward. "Don't ask for an ambulance," I murmured through stiff, bloated lips. "You had a seizure." I still couldn't see him, but I could sense him moving toward me. "Please, I can't go back to that hospital." He didn't say anything for a moment. Then, "I think she's okay. I'll call you back if she has another one." When my husband ended the call, something clicked inside of me. I gained mobility and sat up. He stared at me, his eyes weak with panic. "What happened?" I asked. "You overdosed. I gave you Narcan." He touched my hand—a gentle, hesitant motion. "I thought that was really it this time. I thought you weren't coming back." He shuddered and exhaled a long, ragged breath. "The other times…there was life behind your eyes. This time, nothing. You were gone." Later, he would tell me that my eyes had been clouded over. "Like a dead fish," he said.
If you're lucky enough to live in a state where Narcan, the chemical naloxone, is dispensed without a prescription, a trained instructor will show you how to administer the life-saving drug before sending you home with a dose or two. You'll be told that naloxone reverses an overdose by replacing overloaded opiate receptors. You'll hear that it will make an addict go into instant withdrawals.
The part they won't mention—and that you won't find written in most informational pamphlets, but that I have experienced—is that it doesn't always seem to replace all of the opiate. Just enough, hopefully, to reverse the overdose. And it does wear off. We like to hear those encouraging stories about the junkie whose near-death experience acts as a wake-up call. She recognizes how close she came, realizes she doesn't want to die, and quits like magic.
The problem for me was that I never really felt the impact of my overdoses. Most of the time, I had enough dope left in my system to stay a little high. I only went into withdrawals from naloxone once. I remember being overcome by a feeling of instant clarity—and I hated it. In less than a minute my skin was slick and cold with sweat. My stomach burned. When I looked in the mirror, my eyes were black. Total pupil dilation. I got vertigo looking down the crazy abyss of my eyes. Once the naloxone wore off enough that I'd be able to feel the effects of dope again, I went out and bought another bag. This is more common than you'd expect.
The risk of overdose became part of the allure of getting high. No matter how often I used, my tolerance never allowed me to take more than $60 worth a day. More than a dime bag in one shot was a gamble. More than a dub was suicide. When my body became too habituated to feel the rush, I became addicted to the fear of overdose instead. I dropped chunks of dope into my spoon with reckless enthusiasm. Would I get high this time, or die?
I don't know if I was suicidal exactly—I just didn't care what happened. If it went one way, I would get to feel a nice rush. If it went the other way, I would never again have to experience dope sickness, or disappoint my family, or risk going to jail to get money. At the time, shooting up this way seemed like a win-win situation.
The day after my ninth overdose, I thought I was dead. My husband did too. He kept sneaking glances at me, or touching my hand, my arm, my leg—checking that I was not a ghost. I didn't feel like a ghost, though. I felt like a re-animated corpse.
My hands and lips were visibly and palpably swollen. My mind felt like it was encased in fog. I remember walking outside and feeling unworthy of the sunlight. Like something grossly aberrant, something that did not belong among the living. I had never felt that way after an overdose before. I was stiff, swollen, and dazed. Everyone was staring at me, as though they could sense that death was still bloating my extremities. I imagined this was what rigor mortis felt like. Or rather, what it felt like to wake up from rigor mortis. Something that can't actually happen.
I know what it is to want to die—to have so little regard for life that I don't care or consider the consequences of anything I do. The other overdoses didn't scare me because I wasn't afraid of dying. Coming back from the dead though—and really feeling it—that was indescribable. I felt like I had violated a vital law. Like I had transgressed some ineffable border that I should not have been able to cross back over. I don't know why I am alive to tell this story, but I haven't touched heroin since.
Don't mistake what I'm saying: This wasn't like the hero story of the junkie who wakes up from an overdose and performs a Hollywood biopic-worthy 180. By my eighth overdose, I had already done the work of getting clean. Rigorous work that involved counseling and medication assisted therapy. And that still wasn't enough—I had close to two years sober when I tried to kill myself with heroin. I think people need to understand that the terrain of recovery isn't all uphill, and it's the long plateaus along the way that are most dangerous.
There were several months between that attempt and my ninth overdose, so I didn't have a habit to get over. This story might have ended differently if I had. But I was already in an outpatient recovery program. The biggest difference in my life was that after that ninth overdose, when I showed up to my recovery group, I actually paid attention.
Read This Next: This Is Exactly What Happens When You Overdose